Back to Journals » Journal of Asthma and Allergy » Volume 12

NSAID-induced reactions: classification, prevalence, impact, and management strategies

Authors Blanca-Lopez N, Soriano V, Garcia-Martin E, Canto G, Blanca M

Received 9 October 2018

Accepted for publication 3 February 2019

Published 8 August 2019 Volume 2019:12 Pages 217—233

DOI https://doi.org/10.2147/JAA.S164806

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 3

Editor who approved publication: Dr Amrita Dosanjh


Natalia Blanca-Lopez,1 Victor Soriano,2 Elena Garcia-Martin,3 Gabriela Canto,1 Miguel Blanca1

1Infanta Leonor University Hospital, Madrid, Spain; 2General University Hospital of Alicante-ISABIAL, Alicante, Madrid, Spain; 3Medical and Surgery Therapy Department, University of Extremadura, Caceres, Spain

Abstract: Nonsteroidal anti-inflammatory drugs (NSAIDs) are the leading cause of hypersensitivity drug reactions. The different chemical structures, cyclooxygenase 1 (COX-1) and/or COX-2 inhibitors, are taken at all ages and some can be easily obtained over the counter. Vasoactive inflammatory mediators like histamine and leukotriene metabolites can produce local/systemic effects. Responders can be selective (SR), IgE or T-cell mediated, or cross-intolerant (CI). Inhibition of the COX pathway is the common mechanism in CI, with the skin being the most frequent organ involved, followed by the lung and/or the nose. An important number of cases have skin and respiratory involvement, with systemic manifestations ranging from mild to severe anaphylaxis. Among SR, this is the most frequent entity, often being severe. Recent years have seen an increase in reactions involving the skin, with many cases having urticaria and/or angioedema in the absence of chronic urticaria. Aspirin, the classical drug involved, has now been replaced by other NSAIDs, with ibuprofen being the universal culprit. For CI, no in vivo/in vitro diagnostic methods exist and controlled administration is the only option unless the cases evaluated report repetitive and consistent episodes with different NSAIDs. In SR, skin testing (patch and intradermal) with 24–48 reading can be useful, mainly for delayed T-cell responses. Acetyl salicylic acid (ASA) is the test drug to establish the diagnosis and confirm/exclude CI by controlled administration. Desensitization to ASA has been extensively used in respiratory cases though it can also be applied in those cases where it is required.

Keywords: NSAIDs, hypersensitivity drug reactions, mechanisms, management

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]